Ohio, 2021

Hail in Ohio, March 18, 2021

March 18, 2021 · NWS RLX · 2 events in 1 county or zone

Low pressure crossed through the region on March 18th accompanied by a cold front at the surface. Peaks of sunshine during the late morning and early afternoon allowed the atmosphere to become unstable and develop severe thunderstorms as the frontal boundary trekked through the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Low pressure crossed through the region on March 18th accompanied by a cold front at the surface. Peaks of sunshine during the late morning and early afternoon allowed the atmosphere to become unstable and develop severe thunderstorms as the frontal boundary trekked through the state. Large hail of up to 1.5 inches was observed in Gallia County that afternoon within two different thunderstorms that passed overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 18, 1:25 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 18, 1:25 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
225 PM EDT Thu Mar 18 2021

.SYNOPSIS...
Strong low pressure system brings thunderstorm chances today
with a cold front tonight. High pressure then prevails most of
Friday, through the weekend, and into next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1152 AM Thursday...

Low pressure, evident on satellite near the lower Ohio River
Valley/Mid Mississippi Valley regions...with a slow
moving/nearly stationary frontal boundary stretched east across
southern IN/OH, with an occluded front to the south across
central KY/TN regions. Dry slot has mostly taken hold across
CWA, with breaks in the cloud cover also starting to take hold,
particularly near Ohio River vcnty and west into Kentucky. In
area to west, and across our western zones, where breaks in the
clouds have occurred, cape has been increasing, with spc
mesoanalysis page suggesting 500-1000 J/KG. In addition, an area
of convection is starting to form across eastern KY as the
atmosphere destabilizes.

Still looking at the possibility for strong to severe
storms...particularly this afternoon, as the low progresses
east/se. Mid level lapse rates will steepen across the area,
along with strong shear developing, on the order of 40 to
60kts...and already evident on spc mesoanalysis page, with the
potential for any convection to become organized. Large hail
will be a possibility, especially with low freezing levels
around 8000-9000 feet, along with the potential for strong gusty
winds to reach the surface owing to mid level dry air. A brief
weak tornado also cannot be completely ruled out. In addition,
any storms are capable of heavy downpours, and with rather wet
conditions in place, isolated water issues cannot be completely
ruled out.

The low will pull off to the east of the area late tonight and
early Friday. Gusty winds will also develop later this
afternoon, and linger into the overnight hours, keeping
temperatures from falling too much. Cooler, and dry on Friday
behind system.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM Thursday...

The period starts off quiet and relatively cool with below
seasonable temperatures for Saturday morning with expected lows
in the low to mid 20's across the area and possible upper teens
in the mountains. Thereafter, daytime highs moderate and climb
to seasonable with lows slightly below their norm, however will
gradually climb to above seasonable by the new work week. High
pressure dominates with mainly clear skies and fair weather
going into the next period.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 200 PM Thursday...

Models indicate a southern stream system forecast to develop
over the midwest courtesy of a broad upper level trough
forecast extend over almost the entire CONUS. Long range models
are coming into better agreement on this feature than previous
runs, however are still off on timing somewhat, therefore
lowered and delayed POPs going into Tuesday night and Wednesday
morning which led to just slight chance to chance POPs. With
models so divergent in nature decided to accept guidance
thereafter, but not before lowering some POPs and keeping them
at slight chance toward the end of this period for Thursday as
models diverge even more with timing and location on the next
developing system from the same upper level trough.

Temperatures will start out slightly above seasonable beginning
this period but will quickly experience a warming trend where
by Tuesday highs and lows should trend upwards of over 10
degrees higher than normal for this time of year.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 125 PM Thursday...

Scattered showers and thunderstorms are starting to develop
across much of the lowlands. Any storm is capable of brief heavy
downpours, gusty winds over 50 mph, and large hail. Expect brief
MVFR/IFR conditions with any storm/shower. Bulk of convection
will wane by 01-03Z, but sct showers will continue to be a
possibility through at least 09-12Z.

In addition, widespread MVFR and local IFR conditions will
develop across the area, particularly after 23Z, except for
across the mountains where local/areas of LIFR is expected
particularly after 04Z including at site KBKW. Gradual
improvement to VFR is expected to take hold from north to south
after 09Z.

In addition, gusty winds can be expected outside of convection.
Winds south to southwesterly will gradually veer to a more
northerly direction towards and after 00Z. Gusts up to 26 kts at
times outside of convection, particularly with passage of a
front, after 03-06Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing storms and associated flight
restrictions could vary from TAFs. Low ceilings overnight may
lift to VFR quicker on Friday than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
EKN CONSISTENCY  M    H    H    M    H    H    H    H    M    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    H    H    H    M    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...SL
Hazardous weather outlook, Mar 18, 4:07 AM EST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EDT Thu Mar 18 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
507 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and evening.
Some of the thunderstorms could become strong to severe and as a
result, there is a Slight Risk of severe weather in effect for nearly
the entire region. A Slight Risk of severe weather indicates that
isolated to scattered severe storms may occur. Locally damaging winds
and large hail around 1 inch in diameter will be the primary severe
weather threats, although a brief tornado may also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 18, 3:23 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
423 PM EDT Thu Mar 18 2021

WVZ013-015-026-182100-
Boone-Kanawha-Lincoln-
423 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA...EAST
CENTRAL LINCOLN AND NORTHWESTERN BOONE COUNTIES...

At 422 PM EDT, a strong thunderstorm was located over Spurlockville,
or 11 miles northwest of Madison, moving east at 25 mph.

Locations impacted include...
Spurlockville, Julian, Alum Creek, Palermo, Sod, Woodville, Ashford,
Alkol, Mud, Racine and Yawkey.

This includes Route 119 between mile markers 53 and 66, and between
mile markers 68 and 70.

LAT...LON 3805 8205 3818 8212 3829 8174 3813 8164
TIME...MOT...LOC 2022Z 248DEG 23KT 3814 8198

JP
Special weather statement, Mar 18, 3:32 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
432 PM EDT Thu Mar 18 2021

OHZ085-WVZ008-009-016-017-182100-
Meigs-Jackson-Roane-Wirt-Wood-
432 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MEIGS...
WIRT...NORTHWESTERN ROANE...NORTHERN JACKSON AND SOUTHWESTERN WOOD
COUNTIES...

At 431 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Racine to near Sandyville. Movement
was northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ripley, Elizabeth, Racine, Forked Run State Park, Ravenswood,
Sandyville, Mineralwells, Lubeck, Washington, Chester, Syracuse,
Reedy, Portland, Cherry, Peewee, Belleville, Reedsville, Palestine,
Lucille and Blennerhassett.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 138 and 170.
 Route 50 in West Virginia between mile markers 3 and 4.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3897 8123 3894 8127 3893 8127 3892 8128
      3891 8127 3891 8126 3890 8125 3889 8126
      3888 8124 3886 8124 3876 8165 3904 8200
      3927 8161
TIME...MOT...LOC 2031Z 243DEG 23KT 3903 8186 3885 8164

12
Special weather statement, Mar 18, 3:36 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
436 PM EDT Thu Mar 18 2021

WVZ010-011-019-020-182100-
Doddridge-Ritchie-Pleasants-Tyler-
436 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PLEASANTS...CENTRAL RITCHIE...CENTRAL DODDRIDGE AND TYLER COUNTIES...

At 436 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Pennsboro to
Harrisville. Movement was northeast at 40 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Harrisville, Middlebourne, Pennsboro, West Union, North Bend State
Park, Ellenboro, Cairo, Pullman, Alma, Greenwood, Blandville,
Maxwell, Smithburg, Wick, Mountain, Lima, Hebron, Pike, Canton and
Highland.

This includes Route 50 in West Virginia between mile markers 30 and
58.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3954 8078 3951 8074 3949 8074 3949 8072
      3947 8071 3948 8067 3946 8067 3947 8064
      3945 8062 3926 8069 3908 8126 3910 8126
      3940 8113
TIME...MOT...LOC 2036Z 233DEG 33KT 3938 8102 3920 8106

12
Local storm report, Mar 18, 3:50 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
450 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             RAVENSWOOD              38.96N 81.76W
03/18/2021  M0.25 INCH       JACKSON            WV   PUBLIC

            PEA SIZE HAIL. OBSERVER TIME CORROBORATED
            WITH RADAR.

&&
Local storm report, Mar 18, 3:57 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
457 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             4 NW CHATTAROY          37.74N 82.33W
03/18/2021  E0.75 INCH       MINGO              WV   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

WEBB
Local storm report, Mar 18, 3:58 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
458 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             WILLIAMSON              37.67N 82.27W
03/18/2021  M0.25 INCH       MINGO              WV   TRAINED SPOTTER

            PEA SIZE HAIL.

0452 PM     HAIL             7 SSE ALUM CREEK        38.19N 81.79W
03/18/2021  M0.50 INCH       BOONE              WV   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL.

&&

The radar

The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gallia

When
March 18, 4:04 PM EST
Where
Gallia County, 1.62 mi E of Patriot
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.770, -82.350

Hail, Gallia

When
March 18, 4:40 PM EST
Where
Gallia County, 0.54 mi E of Gallipolis
Measured
1.25 in hail
Reported by
Social Media
Coordinates
38.820, -82.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947079, 947082.